Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Dodge City, KS

May 21, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 4:53 PM MDT for Hamilton County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 4:53 PM MDT (22:53 UTC)
Expired
May 21, 2020, 5:45 PM MDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
3.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:06 PM MDTTORNADO10 S Syracuse, KSPOSSIBLE TORNADO REPORTED BY MEDIA - SMALL CIRCULATION EVIDENCED BY FIELD DUST.
May 21, 5:35 PM MDTHAIL 15 S Syracuse, KS
May 21, 5:41 PM MDTHAIL 16 S Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS53 KDDC 212253
SVRDDC
KSC075-212345-
/O.NEW.KDDC.SV.W.0022.200521T2253Z-200521T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
453 PM MDT Thu May 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Hamilton County in southwestern Kansas...

* Until 545 PM MDT.

* At 452 PM MDT, a severe thunderstorm was located near Coolidge,
  moving east at 20 mph.

  This is a very dangerous storm.

  HAZARD...Three inch hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters reported 3 inch sized hail in 
           Coolidge at 4:41 MDT.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3820 10204 3823 10172 3782 10169 3782 10204
      3796 10205
TIME...MOT...LOC 2252Z 258DEG 16KT 3800 10193 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
 
$$

Tatro
2 follow-up statements
820 
WWUS53 KDDC 212302
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
502 PM MDT Thu May 21 2020

KSC075-212345-
/O.CON.KDDC.SV.W.0022.000000T0000Z-200521T2345Z/
Hamilton KS-
502 PM MDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN HAMILTON COUNTY...

At 501 PM MDT, a severe thunderstorm was located 7 miles southeast of
Coolidge, moving east at 10 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Syracuse and Coolidge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3820 10204 3823 10172 3782 10169 3782 10204
      3796 10205
TIME...MOT...LOC 2301Z 263DEG 9KT 3796 10191 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

Tatro
527 
WWUS53 KDDC 212321
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
521 PM MDT Thu May 21 2020

KSC075-212345-
/O.CON.KDDC.SV.W.0022.000000T0000Z-200521T2345Z/
Hamilton KS-
521 PM MDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL HAMILTON COUNTY...

At 521 PM MDT, a severe thunderstorm was located near Syracuse,
moving east at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 10196 3815 10171 3782 10169 3782 10195
      3797 10195
TIME...MOT...LOC 2321Z 249DEG 12KT 3792 10182 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

Tatro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:33 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 1:33 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
233 PM CDT Thu May 21 2020

...updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu May 21 2020

Main impact to aviation will be the potential for convection, with
heavy rain, and lowered ceilings going into the mid evening hours. A
cold front over nw and far west central KS will be the likely
initiation point for a few scattered thunderstorms as early as 21
UTC. The initial storms should quickly begin to develop additional
cells on the outflow with a cold pool developing and driving an
MCS east-southeast through the late evening hours and beyond
midnight. There is good deep shear for initial rounds of large
hail in excess of 2 inches and downdraft cape to support
accelerating downbursts to 60 mph or more locally. More
uncertainly however in potential for widespread damaging winds
based on HRRR/HiRES model relatively low post gust front surface
wind output. An upper wave will be rotating through the region
during the early morning Friday which may translate into a
continued , mainly low end severe risk in central Kansas early
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  90 /  60  20   0   0
GCK  53  81  57  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  57  94 /  50  20   0   0
HYS  57  80  57  87 /  80  20  10  10
P28  61  81  63  88 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM MDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 21, 4:11 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          3 WNW JOHNSON CITY      37.59N 101.80W
05/21/2020                   STANTON            KS   PUBLIC

            LANDSPOUT TORNADO.

&&

MR
Special weather statement, May 21, 4:16 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM MDT Thu May 21 2020

KSZ061-212245-
Hamilton KS-
416 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or near Coolidge, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10175 3823 10170 3798 10204
TIME...MOT...LOC 2216Z 224DEG 21KT 3808 10206

Tatro
Special weather statement, May 21, 4:22 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
422 PM MDT Thu May 21 2020

KSZ061-212300-
Hamilton KS-
422 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 25 mph.

Landspout tornadoes, half inch hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Syracuse.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3817 10174 3815 10154 3786 10160 3786 10177
TIME...MOT...LOC 2221Z 192DEG 21KT 3793 10169

Tatro
Special weather statement, May 21, 4:38 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Thu May 21 2020

KSZ075-076-085-086-212315-
Seward KS-Stevens KS-Grant KS-Haskell KS-
538 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moscow, moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Satanta, Moscow, Ryus and Cave.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3721 10121 3755 10137 3755 10092 3722 10101
TIME...MOT...LOC 2238Z 170DEG 19KT 3728 10114

UMSCHEID
Local storm report, May 21, 4:42 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          2 SSW GARDEN CITY       37.95N 100.88W
05/21/2020                   FINNEY             KS   STORM CHASER

            REPORTED THROUGH SOCIAL MEDIA.

&&

MR
Local storm report, May 21, 4:46 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             COOLIDGE                38.04N 102.01W
05/21/2020  E1.75 INCH       HAMILTON           KS   STORM CHASER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:23 PM MDTSpecial Weather StatementDDCHamilton37 min
May 21, 3:46 PM MDTSpecial Weather StatementDDCHamilton44 min
May 21, 3:54 PM MDTSpecial Weather StatementDDCSeward51 min
May 21, 4:09 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
May 21, 4:16 PM MDTSpecial Weather StatementDDCHamilton29 min
May 21, 4:19 PM MDTSevere Thunderstorm WarningDDCHamilton41 min
May 21, 4:22 PM MDTSpecial Weather StatementDDCHamilton38 min
May 21, 4:28 PM MDTTornado Warning Tornado observedDDCHamilton32 min
May 21, 4:38 PM MDTSpecial Weather StatementDDCGrant37 min
May 21, 4:48 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
May 21, 4:57 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
May 21, 5:04 PM MDTSpecial Weather StatementDDCGrant26 min
May 21, 5:06 PM MDTSpecial Weather StatementDDCKearny24 min
May 21, 5:09 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny51 min
May 21, 5:13 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
May 21, 5:37 PM MDTSevere Thunderstorm WarningDDCHamilton38 min
May 21, 5:41 PM MDTSpecial Weather StatementDDCSeward49 min
May 21, 5:49 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.